Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (12)

1 - 12 of 12 WebM&M Case Studies
Jennifer Branch, PharmD, Dakota Hiner, PharmD, and Victoria Jackson, MS, NP-C, PA-C | March 15, 2021

A 93-year-old man on warfarin with chronic heart failure, atrial fibrillation, and a ventricular assist device (VAD) was admitted to the hospital upon referral from the VAD team due to an elevated internal normalized ratio (INR) of 13.4. During medication review, the hospital team found that his prescribed warfarin dose was 4 mg daily on Mondays and Fridays and 3 mg daily on all other days of the week; this prescription was filled with 1 mg tablets. However, his medication list also included an old prescription for 5 mg tablets. After discussions with the patient’s family, it was determined that the patient’s daughter had inadvertently given the patient three 5 mg tablets of warfarin (total daily dose 15 mg) for the past two days. This commentary discusses the importance of understanding patient safety risk, communication across transitions of care, and improving caregiver education and engagement to reduce medication errors.

Kristine Chin, PharmD, Van Chau, PharmD, Hannah Spero, MSN, APRN, and Jessamyn Phillips, DNP | September 30, 2020

This case involves a 65-year-old woman with ongoing nausea and vomiting after an uncomplicated hernia repair who was mistakenly prescribed topiramate (brand name Topamax, an anticonvulsant and nerve pain medication) instead of trimethobenzamide (brand name Tigan, an antiemetic) by the outpatient pharmacy. The commentary uses the Swiss Cheese Model to discuss the safety challenges of “look-alike, sound-alike” (LASA) medications, the importance of phyiscians employing “soft” skills during medication dispensing, and how medication administration errors can occur in outpatient pharmacy settings, despite multiple opportunities for cross-verification. 

Monica Donnelley, PharmD, Thomas Joseph Gintjee, PharmD, and James Go, PharmD| February 26, 2020
This commentary involves two patients who were discharged from the hospital to skilled nursing facilities on long-term antibiotics. In both cases, there were multiple errors in the follow up management of the antibiotics and associated laboratory tests. This case explores the errors and offers discussion regarding the integration of a specialized Outpatient Parenteral Antimicrobial Therapy (OPAT) team and others who can mitigate the risks and improve patient care.
Take the Quiz
Erika Cutler, PharmD, and Delani Gunawardena, MD | December 18, 2019
A 55-year-old man visited his oncologist for a follow-up appointment after completing chemotherapy and reported feeling well with his abdominal and bony pain well controlled with opioid therapy.  At the end of the visit, his oncologist reordered his pain medication and, due to a best practice alert, also prescribed naloxone but failed to provide any instruction on its use. Later that day, the patient took the naloxone along with his opioid pain medication and within a minute experienced severe abdominal and bony pain, requiring admission to the emergency department.
Celina Garza Mankey, MD, and Prathibha Varkey, MD, MPH, MBA| May 1, 2014
An elderly man on warfarin and aspirin for chronic atrial fibrillation and previous cerebrovascular accident presented to the emergency department with a severe headache. Found to have bilateral subdural hematomas and a supratherapeutic INR (4.9), he was admitted to the ICU. Even though the patient was discharged with his warfarin discontinued permanently, the outpatient pharmacy kept it on the active medication list and refilled his mail order prescription automatically, leading again to an elevated INR.
B. Joseph Guglielmo, PharmD| May 1, 2013
On multiple oral medications and a depot injection (dispensed by a separate specialty pharmacy and administered at a clinic), a patient with schizophrenia was mistakenly given the depot injection kit by his local pharmacy and injected it himself.
Elisa W. Ashton, PharmD| February 1, 2012
After entering an electronic prescription for the wrong patient, the clinic nurse deleted it, assuming that would cancel the order at the pharmacy. However, the prescription went through to the pharmacy, and the patient received it.
Beth Devine, PharmD, MBA, PhD| April 1, 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
Glenn Flores, MD| April 1, 2006
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.
Tom Bookwalter, PharmD| June 1, 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Dean Schillinger, MD| March 1, 2004
A misunderstanding of instructions on how to administer medication leads to an infant choking on a syringe cap.